Look before you leap!


pharmacist in dispensary

A lack of thought process and risk assessment appear to be behind several of these errors, reports PDL

“Look before you leap’ is an old saying to remind someone to think about the consequences before acting- an adage that is applicable to the dispensing process.

Are you thinking about your personal dispensing procedure when you work?

Are you communicating effectively with your patients?

The PDL professional officers receive numerous reports each year involving errors where there appears to be a lack of thought process and risk assessment.

Pharmacists are considered the gatekeepers for medicines and must ensure the prescribed medicine is safe and appropriate. Thorough history taking, counselling and provision of additional information is as important as ensuring the prescribed medicine is dispensed correctly. Dispensing is not just a ‘check and flick’ process.

These real-life examples highlight that critical thinking is an essential part of the dispensing process.

Fluoxetine for a young adult

A prescription was presented for a 14-year-old for fluoxetine. The instructions were “0.5 daily” which were misread by the pharmacist as 5 tablets daily.

Given the unusually high dose and that the patient had never taken this medication before, this error should have been detected. Thankfully, the parent checked with the prescriber and the situation did not escalate.

This scenario also highlights the fact that members should be aware of how to manage off-label prescribing.

Clear communication surrounding available information and current evidence must be provided to ensure patients or carers are well informed. In this case, there is data to support fluoxetine prescribing for young adults.

Efudix vs Elidel

PDL is aware of cases where Elidel® cream is prescribed to children and adults and Efudix® cream is supplied.

In one case, a patient received Efudix instead of Elidel and used it on their face for several weeks. This resulted in discomfort, time off work and a demand for compensation.

Counselling the patient and asking what the product was for should have alerted the pharmacist that there was an error given the different indications of the two products.

Digoxin in an elderly patient

An elderly patient was prescribed Digoxin 62.5mcg with the instructions “2 mane”.

The prescription was processed by a technician, Digoxin 250mcg was dispensed, checked and handed out to an elderly patient.

A clinical assessment of the situation should have been cause for concern.

The patient was hospitalised due to digoxin toxicity and a family member reported the pharmacist to a regulator.

Atropine 0.01% in children and young adults

Despite recent practice alerts from PDL, this error continues to occur. If you see a prescription for Atropine eye drops, check the strength and clarify the indication with the patient.

Atropine 0.01% is typically prescribed in children and young adults to treat the progression of myopia and must be compounded by a pharmacy equipped with sterile compounding facilities.

Several patients have received the incorrect strength which has resulted in discomfort, missed school days, irate parents, and complaint to the regulators.

Carbimazole and carbamazepine

A young patient was diagnosed with hyperthyroidism relating to Graves Disease and prescribed carbimazole “15mg tds”.

The pharmacist misinterpreted the prescription and provided carbamazepine liquid. The patient experienced side effects such as a rash and headache.

Some questions regarding the patient’s condition, counselling on the medicine or even the provision of a CMI should have alerted the pharmacist or parent there had been a misinterpretation of the script.

Prednisolone

A handwritten prescription was presented for an antibiotic and prednisolone 25mg “1 mane”.

The prescription was difficult to read and the pharmacist labeled the item 6 mane, equating to a dose of 150mg daily.

The patient felt that the dose was perhaps too high and reduced it themselves however they still received the incorrect dose.

Consideration of whether the dose was safe and appropriate, discussion with the patient and clarification with the prescriber could all have been useful strategies to prevent this error.

Methotrexate

Methotrexate continues to cause harm despite the best efforts of stakeholders to increase awareness.

A prescription was written for methotrexate with the instructions “as directed”. The pharmacist labeled the item as such and the partner confirmed the patient had written instructions from the prescriber and understood how to use the medication.

Despite this, the patient took the methotrexate daily for several days.

They were hospitalised and the medical facility filed a complaint to a regulator against the pharmacist and the prescriber.

PDL recognises that pharmacists strive to ensure patients take medicines as prescribed. However, when it comes to a potent medicine such as methotrexate, PDL believes the use of “as directed” or accepting third party confirmation of directions is insufficient.

Direct confirmation of the prescriber’s instruction in some manner is vital. A clearly labelled product with a cautionary label #20, together with thorough counselling, may result in a different outcome.

If immediate confirmation of directions is not achievable then PDL would suggest delaying supply until such time as the directions can be directly confirmed and printed on the label.

 

Several of the above cases resulted in regulatory notifications for the pharmacists involved.

Notifications are stressful, time consuming and may lead to penalties applied to registration.

PDL suggests all pharmacists incorporate critical thinking and risk assessment into their checking procedure.

For immediate advice and incident support, members can call PDL on 1300 854 838 to speak with one of its Professional Officers. PDL is there to support its pharmacist members 24/7, Australia-wide.

Previous Independent community pharmacy network boosts vax rates
Next Over 100 regulatory breaches uncovered

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.